Saturday, July 3, 2010

Newsflash! I mean, duh.....

The big breast cancer news this week comes from the recent ASCO (American Society of Clinical Oncology) conference.

If, like me, you have been scouring the abstracts from this conference to see if any of it is relevant to you, than by now you may be aware that more than half of all women prescribed Tamoxifen (or aromatase inhibitors such as Arimedex and Femera) discontinue therapy on their own.

My question is:  only half?

Considering the extremely harsh side effects of the drug, I'm shocked that almost 50% finish it.  I have only been taking it for 3 months, and I think, according to the pills left in my bottle, I've skipped about ten days worth. 

When something makes you feel that bad, and you realize at 1:00 p.m. that, oops,  you've forgotten to take your morning pill, it's really easy to say, "Oh well, I'll remember tomorrow"  rather than go run back and take it immediately.   Each morning it's an act of strength and courage to put a pill in your mouth that is going to cause you bone and joint pain, serious discomfort, hot flashes, and prevent you from sleeping.

It wasn't until I was prescribed percocet that my compliance went up.  I creakily get up in the morning, after a terrible night's sleep, gently sit on a pad so my hips don't hurt, sip some coffee and take my tamoxifen with two percocet.  Then, and only then,  I can begin to function.  But it isn't full-fledged functioning.  I still have a backache and a general bone ache, and I can't stand for long, wear heels or do anything energetic.  But the medicine takes the edge off so I can move.

Here is a quote from the doctors.

"We were surprised to see that so many young women stopped treatment early, despite the fact that the therapy has a proven track record of reducing breast cancer recurrence,” said Dawn Hershman, MD, associate professor of medicine and epidemiology at Columbia University Medical Center, who led the study. “Perhaps we need to do a better job of making patients aware that to get the full benefit of treatment, they need to take their medications on time and for the full duration.

Perhaps, rather than thinking your patients don't understand the importance of their medication,  (and before you hire somebody to put out a cartoon booklet explaining it to us), your time might be better spent understanding how debilitating these side effects can be, and figure out a way for us to continue on without suffering.

Clearly, for a doctor in her position to be surprised at non-compliance tells a story.  But, the story isn't that we patients don't understand the risks - it's that we either are not explaining to our doctors what this drug does to our lives - or they aren't listening.

I went through surgery and chemo without expecting terrible side effects and for the most part, I was right.  And, the ones I had - well, I knew there was a reasonable end-date on them.

When I was prescribed tamoxifen, I didn't even bother to research the side effects at all. Medications don't seem to affect me much, and I  had no thoughts that it would be any different with tamoxifen.  I had no expectations of having any problems.

I got quite a shock when I discovered how wrong I was.  And, more of a shock when I found out I wasn't alone, that many, many women experience side effects so harsh that they are willing to take their chances with cancer.

Having to take this drug for five years seems unmanageable to me.  I fully intended to go full-bore with this cancer and do everything possible to prevent a recurrence.

But, at what cost to my quality of life?

This is something I will have to continually re-evaluate.

.

6 comments:

  1. My fantasy invention is some kind of machine you could hook up to yourself and the doctor that would let them feel every sensation you feel. THEN I'd like to hear them say those things they say..."A little discomfort," "A big of nausea," "You may have to make a few adjustments in your schedule..." etc.

    ReplyDelete
  2. Oh what a good idea that would be!!

    ReplyDelete
  3. Is it possible that the side effects will lessen over time? Five years does sound like a long time to have to deal with them.

    Ingrid

    ReplyDelete
  4. Hi! I've been reading your blog for a while now and I love it, but haven't commented... I'm Britta, and have been writing Britta's Boob Blog since my dx last November!

    Anyway, I'm 3 weeks into Tamoxifen. I don't have any major side effects with it (yet??) and still have yet to experience a hot flash, but it was a really hard decision for me to even TRY Tamox. I've told my oncologist I can't make any promises about finishing the 5-year prescription...I will just TRY it. I asked her skeptically, as I was literally crying about not wanting the Tamox, how many women even finish the full 5 yrs, anyway. She looked at me with such SURPRISE that I would even ASK such a thing, and assured me, "Oh, MOST women do!"

    HA! I seriously doubted that, thanks to hearing many women's stories (both online and off), then was glad to find vindication through that article - I was right. My guess is that many of us simply don't tell our oncologists when we skip doses or take "breaks" from Tamox or quit it altogether.

    What I'm wondering now is...doctors tell us that 5 yrs of Tamox was "proven to be effective," but that "proof" is based on studies of women who took Tamox... and how many of the women in those studies ALSO skipped doses, took breaks from Tamox, or stopped taking it and just didn't tell their doctors or the researchers?? I'm wondering if those studies closely monitored just how much Tamoxifen the women were really taking? Are the researchers absolutely sure those women took every pill, every day?

    It all just makes me even more skeptical of Tamoxifen...fewer than HALF of women actually stick it out for the full 5 years because the Tamoxifen's so awful, and many doctors simply have no idea that this is going on...??

    Anyway, I'm totally rambling, but thanks for this post, and for your blog as a whole!

    ReplyDelete
  5. Hello there! I am new here.....was told I had breast cancer last year, so when I went for a second opinion at Fax Chase in Philly, they found 4 more spots the first doc missed, due to bad imaging, so they say...anyway, monday 7/12 I have both my breasts removed. I must say, reading your blogs and seeing what wonderful boobies you have has made me a bit more comfortable.....thank you for that!
    Keep strong!
    Kristine Collins
    jkhcollins@verizon.net

    ReplyDelete
  6. Hey Kristine,
    Good luck. I know how nerve-wracking those days right before mastectomy are, but you'll find out that it's okay. You will accept the new you.

    Britta, I just found your blog! By three weeks, I'd already had the tamoxifen SEs so hopefully, you won't get them. Not everybody does, which probably accounts for the 50% of people who finish their course of treatment.

    ReplyDelete

Thank you for commenting. If the post is over 14 days old, the comment will be moderated and will approved later. This is a spam prevention technique - but I love to hear from you!